Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 14, 2004, 11:50 AM CDT for Lake County, Porter County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2004, 11:50 AM CDT (16:50 UTC)
- Expired
- May 14, 2004, 2:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 68 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 141650 FFWLOT INC089-127-141945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 1150 AM CDT FRI MAY 14 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... LAKE COUNTY IN NORTHWEST INDIANA PORTER COUNTY IN NORTHWEST INDIANA * UNTIL 245 PM CDT * AT 1150 AM CDT...A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING IN MERRILLVILLE WITH OVER AN INCH OF RAIN RECORDED IN LESS THAN AN HOUR. THE STORMS WILL MOVE ACROSS EASTERN LAKE COUNTY IN INDIANA THROUGH NOON THEN ACROSS PORTER COUNTY THROUGH 1230 PM CDT. RAPID FLOODING OF STREETS...UNDERPASSES...DRAINAGE AREAS AND BASEMENTS WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR FLOODED AREAS. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. LAT...LON 4148 8750 4123 8745 4141 8699 4167 8704 $$ NNNN
3 follow-up statements
000 WGUS73 KLOT 141737 FFSLOT INC089-127-141930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1232 PM CDT FRI MAY 14 2004 THE FLASH FLOOD WARNING FOR LAKE AND PORTER COUNTIES CONTINUES UNTIL 245 PM CDT. AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIER SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF THE WARNED AREA. HOWEVER...RAINFALL AMOUNTS OF UP TO 1.50 INCHES HAVE FALLEN ACROSS THE WARNED AREA IN A VERY SHORT TIME...SO FLASH FLOODING WILL CONTINUE TO BE POSSIBLE. A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING ALONG HIGHWAY 30 NEAR THE TOWNS OF SCHERERVILLE AND HOBART. HEAVY RAINFALL HAS ALSO FALLEN ACROSS THE CENTRAL AND NORTHERN SECTIONS OF PORTER COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4161 8700 4135 8700 4134 8741 4162 8746 $$ MARSILI
000 WGUS73 KLOT 141740 CCA FFSLOT INC089-127-141930- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHICAGO IL 1232 PM CDT FRI MAY 14 2004 THE FLASH FLOOD WARNING FOR LAKE AND PORTER COUNTIES IN INDIANA CONTINUES UNTIL 245 PM CDT. AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIER SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF THE WARNED AREA. HOWEVER...RAINFALL AMOUNTS OF UP TO 1.50 INCHES HAVE FALLEN ACROSS THE WARNED AREA IN A VERY SHORT TIME...SO FLASH FLOODING WILL CONTINUE TO BE POSSIBLE. A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING ALONG HIGHWAY 30 NEAR THE TOWNS OF SCHERERVILLE AND HOBART. HEAVY RAINFALL HAS ALSO FALLEN ACROSS THE CENTRAL AND NORTHERN SECTIONS OF PORTER COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4161 8700 4135 8700 4134 8741 4162 8746 $$ MARSILI
000 WGUS73 KLOT 141814 FFSLOT INC089-127-141830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 112 PM CDT FRI MAY 14 2004 THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAKE AND PORTER COUNTIES IN INDIANA. LOCALIZED PONDING OF WATER ON ROADWAYS WILL REMAIN POSSIBLE THROUGH THE AFTERNOON BUT SIGNIFICANT FLOODING IS NO LONGER ANTICIPATED. LAT...LON 4158 8700 4137 8700 4122 8747 4160 8746 $$ MARSILI NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:40 AM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 14, 6:40 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 640 AM CDT FRI MAY 14 2004 .DISCUSSION FOR MORNING GRIDS/ZFP... MAIN FOCUS OF FORECAST CONCERNS PRECIP TRENDS TODAY AND EFFECT ON CURRENT FLOOD WATCH...AND TEMP TRENDS WITH FRONT ACROSS CWA THIS MORNING. UPPER PATTERN SHOWS TROUGH OVER CENTRAL PLAINS THIS MORNING...WITH WATER VAPOR LOOP SHOWING SHORT WAVE ENERGY LIFTING THROUGH MID MS/LOWER OH VALLEYS. PRECIP HAS BECOME SPOTTY OVER FORECAST AREA EARLY THIS MORNING...THOUGH WIND PROFILER AT WINCHESTER IL SHOWS BACKING OF MID TROPOSPHERIC FLOW IN ADVANCE OF S/WV...WITH ASSOCIATED AREA OF PCPN EXPANDING ACROSS SOUTHERN/CENTRAL IL. THUS EXPECT INCREASE IN RA/SHRA THIS MORNING AS WAVE LIFTS NE ALONG FRONT. TEMP LAPSE RATES NOT VERY IMPRESSIVE...THUS THINK TSRA THREAT TO BE CONFINED MAINLY TO NORTHWEST INDIANA LATER TODAY. AT THE SFC...COLD FRONT SLOGGING EAST...APPROXIMATELY KORD-KBMI AT 08Z. HAVE GENERALLY FOLLOWED MESO-ETA TIMING WITH RESPECT TO MID LEVEL TROUGH AND SFC FRONT...WHICH BRINGS S/WV AXIS THROUGH BY 18Z...AND FRONT JUST EAST OF CWA BY THAT TIME. THUS EXPECT GRADUAL WEST TO EAST DECREASE IN SHOWERS DURING AFTERNOON. HPC/MODEL QPF VALUES LESS THAN 0.50 INCHES...AND THAT SPREAD OVER 6 HOURS OR MORE. 3 HOUR 88-D ESTIMATED RAINFALL LESS THAN 0.10 INCHES...AND WITH THREAT OF WIDESPREAD FLOODING MINIMAL WILL CANCEL FLOOD WATCH. OTHER TOUGH PART OF FORECAST IS TEMPS TODAY. MAX TEMPS OVER PARTS OF THE UPPER MIDWEST ONLY IN 40S THURSDAY BEHIND COLD FRONT...WITH SFC PARCEL TRAJECTORIES SUGGESTING 45-50 DEG SOURCE AIR UPSTREAM. UPPER 50S IN WESTERN COUNTIES AT 09Z...WHILE MID TO UPPER 60S SOUTHEAST. EXPECTING SIGNIFICANT CLOUD COVER TODAY...SO CURRENT TEMPS MAY BE ABOUT IT FOR MAXES...WITH READINGS HOLDING STEADY OR FALLING A BIT THIS MORNING THEN REBOUNDING TO NEAR CURRENT TEMPS THIS AFTN. SFC RIDGE BUILDS INTO REGION TONIGHT...AND GIVEN COOL AIRMASS HAVE LOWERED MIN TEMPS A FEW DEGREES THOUGH MODEL TIME SECTIONS HANG ON TO QUITE A BIT OF MOISTURE IN LOW LEVELS. HAVE SLOWED CLEARING A BIT OVERNIGHT TO ACCOUNT FOR THIS. RIDGE AXIS PASSES SATURDAY NIGHT...ALLOWING WARMER TEMPS SUN/MON. REST OF FCST LOOKS TO BE IN GOOD SHAPE. RATZER .AVIATION FOR 12Z TAFS... IFR/LO IFR CIGS THE IDEA THIS MORNING IN RA AS FRONT CREEPS EAST WITH WEAK LOW OVER MDW. SMALL VORT SHOWING ON RADAR MOSAIC OVER SE MO MOVG NE PER MODELS. BIG SWATCH RA TO N OF VORT OVER ALL IL. BEST LIFT DONE BY 18-19Z BUT STILL VERY HIGH RH SO THINK STILL SOME DRIBBLE TIL ABOUT 21Z-22Z WHEN FINALLY UP TO MVFR CIGS. CLOUDS BREAK IN 08-10Z TIME FRAME. BECAUSE OF LATE BREAK DO NOT THINK WILL BE ANY BR LATE TONIGHT. NO LTG ANYWHERE IN AREA SO NO TS IN ANY TAFS. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, May 14, 8:30 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK CORRECTION TO LAKE OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 830 AM CDT FRI MAY 14 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-151100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 830 AM CDT (830 AM EST) FRI MAY 14 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN...WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA MOST OF TODAY. RAINFALL RATES WILL GENERALLY BE ON THE LIGHT SIDE SO FLOODING IS NOT EXPECTED TO BE A PROBLEM AND NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA AGAIN MONDAY INTO TUESDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-151100- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 830 AM CDT FRI MAY 14 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY...AND AGAIN WEDNESDAY NIGHT INTO THURSDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) MERZLOCK
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:19 PM CDT | Flash Flood Warning | LOT | Lake | 3 hr |
| May 14, 12:20 PM CDT | Flash Flood Warning | LOT | Jasper | 115 min |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.